Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 5, NWS Northern Indiana

February 28, 2018

NWS Northern Indiana issued this gale warning at Feb 28, 2018, 4:05 PM EST. It took effect at Mar 1, 2018, 10:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 4:05 PM EST (21:05 UTC)
In effect from
Mar 1, 2018, 10:00 AM EST
Expired
Feb 28, 2018, 9:40 PM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

328 
WHUS73 KIWX 282105
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
405 PM EST Wed Feb 28 2018

LMZ043-046-010515-
/O.UPG.KIWX.GL.A.0004.180301T1800Z-180302T0600Z/
/O.NEW.KIWX.GL.W.0005.180301T1500Z-180302T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
405 PM EST Wed Feb 28 2018

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST THURSDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 10 AM to 10 PM EST
Thursday. The Gale Watch is no longer in effect. 

* WINDS...Northeast wind 15 to 25 knots Thursday morning backing
  north 20 to 30 knots Thursday afternoon. Gusts up to 35 knot 
  gales Thursday afternoon. Northwest wind 20 to 30 knots with 
  gusts to 35 knot gales in the evening, easing to 15 to 20 knots 
  after midnight.

* WAVES...Waves 3 to 5 feet Thursday morning increasing to 5 to 10
  feet Thursday afternoon. Waves 5 to 10 feet Thursday evening
  diminishing to 4 to 9 feet by late Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
1 follow-up statement
404 
WHUS73 KIWX 010240
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
940 PM EST Wed Feb 28 2018

LMZ043-046-011045-
/O.CAN.KIWX.GL.W.0005.180301T1500Z-180302T0300Z/
/O.NEW.KIWX.SC.Y.0010.180301T1500Z-180302T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
940 PM EST Wed Feb 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 5 PM EST
FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 10 AM Thursday to
5 PM EST Friday. The Gale Warning has been cancelled. 

* WINDS...Northeast wind 15 to 25 knots Thursday morning backing
  north 20 to 25 knots in the afternoon with occasional gusts up
  to 35 knot gales Northwest wind easing to 15 to 20 knots after 
  midnight. 

* WAVES...Waves 3 to 5 feet Thursday morning increasing to 5 to 
  10 feet Thursday afternoon. Waves 5 to 10 feet Thursday 
  evening diminishing to 4 to 9 feet by late Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 28, 3:29 PM EST, 36 minutes earlier.

Area forecast discussion, Feb 28, 3:29 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EST Wed Feb 28 2018

.SYNOPSIS...
Issued at 310 PM EST Wed Feb 28 2018

Rain will move back into the area tonight and continue on
Thursday. Rainfall amounts up to an inch are possible. This would
lead to rises on area rivers and could send some locations back
into moderate flood. The rain will likely change to a period of
light snow before ending. Accumulations of 1 to 3 inches is
expected across parts of far northeast Indiana, lower Michigan
and northwest Ohio, with the highest amounts across Michigan. Lows
tonight will range from the upper 30s in Michigan to the upper
40s over north central Indiana.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 253 PM EST Wed Feb 28 2018

Still a complicated short term forecast with model uncertainty
with regards to location of heaviest rainfall as well as how fast
cold air will spill south on Thursday and transition rain to snow.

Split upper level flow over central CONUS with forecast problems
focused on how fast northern and southern stream waves will phase
on Thursday. Rain expected to develop and spread north tonight as
southern wave approaches and surface low tracks into central
Indiana by morning. Models still generating close to an inch of
QPF with moisture advection and convergence over our area. 12z
models did begin to indicate a potential split in axis of heaviest
QPF with initial pcpn focused over southern areas while
deformation zone pcpn associated with approach of northern stream
short wave focused a bit farther north over Michigan counties.
This would be beneficial for much of the St.Joseph and Elkhart
rivers which will likely see additional significant rises and
impacts with an inch of rainfall. River forecasts have been
updated with WPC and RFC QPF amounts around an inch.

Majority of the 12z models have slowed the phasing and
intensification of this system by a few hours before it rapidly
deepens along the east coast. Still should see cold air spill
into northern areas by early Thu afternoon. This will transition
pcpn from rain to snow before pcpn ends Thu evening. Accumulations
remain tricky with afternoon surface temps still in the mid 30s
before falling into lower 30s through afternoon and uncertainty in
the timing of changeover which will impact accums. Generally
expect a 1 to 3 inch area of snow with a low chance of some
locally higher accums in extreme northeast where deformation could
linger longer in the evening. No plans on any winter headlines at
this time with so many concerns and low confidence along with
afternoon temps.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 253 PM EST Wed Feb 28 2018

Another much needed period of dry weather friday through Sunday
with mild temperatures. Rain chances return Monday with colder
temperatures and snow chances expected Tue and Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1252 PM EST Wed Feb 28 2018

VFR/MVFR conditions to deteriorate to IFR/LIFR at the TAF Sites
tonight. Expect the brief break in precipitation to continue through
later this evening. A low pressure system will lift along the
stationary boundary, initially developing scattered showers before
evolving to a more persistent and widespread rain. This will lead to
IFR/LIFR ceilings and IFR visibilities between 7-11z Thursday.
Expect things to improve slightly around the 18z timeframe tomorrow
afternoon, and transition to a rain/snow mixture through tomorrow
evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Thursday afternoon through late Thursday night
     for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 4:57 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EST Wed Feb 28 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EST Wed Feb 28 2018 /357 AM CST Wed Feb 28 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

River flooding will continue through tonight over much of northwest
Indiana into far southwest Lower Michigan. For the latest river
warnings and stages, please refer to the Northern Indiana webpage
and flood warnings and statements issued by this office.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flooding will continue this week across most of the area.
Additional rainfall Thursday may yield secondary rises on some rivers.
Please see the latest Hydrologic Outlook for more information. For
the latest river warning and stages, please refer to the Northern
Indiana webpage and flood warnings and statements issued by this
office.

A wintry mix Thursday evening may cause some travel issues across
southwest Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EST Wed Feb 28 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions for small craft are expected Thursday through Friday.
Gales are likely Thursday afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:53 AM ESTGale WatchIWX11 hr
Feb 28, 11:46 AM ESTRiver Flood WarningIWXElkhart, Noble6 days

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.